To use all functions of this page, please activate cookies in your browser.
With an accout for my.bionity.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Cefdinir (marketed by Abbott Laboratories under the brand name Omnicef) is a semi-synthetic, broad-spectrum antibiotic in the third generation of the cephalosporin class, proven effective for common bacterial infections of the ear, sinus, throat, and skin. It was approved by the U.S. Food and Drug Administration (FDA) in December of 1997.
Additional recommended knowledge
Mechanism of action
Therapeutic uses of cefdinir include otitis media, soft tissue infections, and respiratory tract infections, including sinusitis, strep throat, community-acquired pneumonia and acute exacerbations of bronchitis.
According to the Omnicef website, side effects include "(...) diarrhea, vaginal infections or inflammation, nausea, headache, and abdominal pain."
Available forms and dosage
Cefdinir is administered orally. It is available as capsules and a suspension. Dosage, schedule, and duration of therapy varies according to the type of infection. For adults, the average dosage is between 300 and 600 mg per 12 or 24 hour period, for the duration of between 5 and 10 days. Average pediatric dosage is between 7 and 14 mg/kg (schedule and duration the same as adult).
"Blood" in the Stool
The pediatric version of Omnicef® can bind to iron in the digestive tract. In rare cases, this creates a discoloration of the stool to a rust or red color. Some patients may interpret this as blood in the stool, although in reality blood appears dark brown or black in the stool. A doctor's office can perform a simple stool guaiac test on the stool to confirm that it does not have blood. If you simply wait one hour, the red color will remain red, (while real blood will turn black).
On the other hand, if the reddish stool is accompanied by abdominal pain, weight loss, diarrhea, etc., it could be a C. difficile (clostridium difficile) infection caused by the antibiotic. This infection can occur as a result of taking an antibiotic. Talk to your pediatrician immediately to see if you should stop using the antibiotic.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Cefdinir". A list of authors is available in Wikipedia.|